Hail, Bowman
- When
- August 12, 7:07 AM MST to 7:27 AM MST
- Where
- Bowman County, 18 mi SW of Rhame
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.046, -103.916
The spotter reported a long duration hail event, 20 minutes.
Isolated thunderstorms developed in southwest North Dakota on the morning of August 12th. One report of large hail was received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Isolated thunderstorms developed in southwest North Dakota on the morning of August 12th. One report of large hail was received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 12, 1:45 AM MST, 5 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 345 AM CDT SUN AUG 12 2007 .SHORT TERM...TODAY THROUGH MONDAY NIGHT FORECAST PROBLEM IN THE SHORT TERM CENTERS AROUND THUNDERSTORM CHANCES AND FIRE WEATHER ISSUES. WILL USE A MODEL BLEND AS GFS/NAM ARE FAIRLY SIMILAR THROUGH THE PERIOD. CURRENTLY...SURFACE HIGH PRESSURE IS STRADDLING THE NORTH DAKOTA/CANADIAN BORDER. CLEAR SKIES WITH TEMPERATURES IN THE 40S - EVEN A FEW UPPER 30S READINGS - IN THE NORTH. HOWEVER...AN AREA OF SHOWERS AND THUNDERSTORMS IS MOVING NORTHEAST FROM WYOMING AND INTO SOUTHWESTERN NORTH DAKOTA. THIS ELEVATED CONVECTION APPEARS TO BE ASSOCIATED WITH AN UPPER LEVEL IMPULSE AND HANDLED WELL BY MODELS. IN FACT...THIS FEATURE FOR THIS SUNDAY MORNING HAS BEEN IN THE MODELS RATHER CONSISTENTLY FOR THE PAST FEW DAYS. THE UPPER LEVEL IMPULSE IS FORECAST TO CONTINUE MOVING NORTHEAST ACROSS THE STATE TODAY. HAVE MORNING CHC/SLIGHT CHC POPS OVER THE WESTERN HALF OF THE STATE THIS MORNING. THE SURFACE HIGH MOVES SOUTHEAST TOWARDS LAKE SUPERIOR AND DEVELOPING LOW PRESSURE IN THE LEE OF THE ROCKIES DEVELOPS OVER MONTANA...WHILE THE UPPER LEVEL RIDGE BUILDS NORTHWARD OVER THE NORTHERN PLAINS. A MID LEVEL THERMAL CAP DEVELOPS AND STRENGTHENS DURING THE DAY...INHIBITING PRECIPITATION OVER WESTERN NORTH DAKOTA...BUT SOME LINGERING ELEVATED PRECIPITATION MAY LINGER OR REDEVELOP WITH INCREASING LOW LEVEL/H850 MOISTURE WITH SOUTHEASTERLY LOW LEVEL FLOW INCREASING TO 15 TO 25 MPH. THE GFS INDICATES A STRONG UPPER LEVEL VORT IMPULSE MOVING INTO WESTERN NORTH DAKOTA AFTER MIDNIGHT TONIGHT. THIS FEATURE SEEMS TO INDICATE ELEVATED LATE NIGHT SHOWERS/THUNDER RIDING ON TOP OF THE MID LEVEL THERMAL CAP. THIS FEATURE MOVES ACROSS THE STATE ON MONDAY AND THE GFS HAS IT OVER THE RED RIVER VALLEY BY MONDAY EVENING. THE SURFACE LOW THAT DEVELOPS OVER MONTANA TODAY MOVES ACROSS THE STATE MONDAY IN SYNC WITH THE UPPER LEVEL VORT IMPULSE. WILL KEEP AFTERNOON CHANCES OF THUNDERSTORMS OVER EASTERN COUNTIES MONDAY AFTERNOON. AFTER THIS LOW MOVES ACROSS THE STATE ANOTHER COOL AND DRY HIGH PRESSURE SYSTEM MOVES INTO THE STATE FROM SASKATCHEWAN. TEMPERATURES IN THE 90S MONDAY WILL COOL TO HIGHS IN THE UPPER 70S AND UPPER 80S TUESDAY. ANOTHER UPPER IMPULSE RIDING THE H500 RIDGE MOVES TOWARDS NORTH DAKOTA TUESDAY NIGHT. KEPT THE CHANCE OF THUNDERSTORMS IN THE FAR SOUTHWEST FOR TUESDAY NIGHT AS PER PREVIOUS FORECAST. .LONG TERM...WEDNESDAY THROUGH SUNDAY... FEW CHANGES TO EXTENDED GRIDS AND FORECAST. MODELS DO BEGIN TO DIFFER SIGNIFICANTLY LATE IN PERIOD WITH GFS SLIDING PIECE OF PACIFIC NORTHWEST TROUGH ONSHORE AND TO THE PRAIRIE PROVINCES OF SOUTH CENTRAL CANADA WHILE ECMWF DIGS SAID LOW SOUTH TO WASHINGTON COAST. THIS RESULTS IN ECMWF MORE PRONOUNCED RIDGE OVER NORTHERN PLAINS WHILE GFS HAS FLAT AND FAIRLY FAST ZONAL FLOW. WILL ADD DRY DAY EIGHT FOR NOW UNTIL THESE DIFFERENCES ARE RESOLVED. OTHERWISE NO BIG CHANGES WITH SEASONABLE TEMPS AND A FEW PERIODS OF LOW CHANCE POPS. && .AVIATION... WILL NEED TO HAVE MENTION OF CONVECTION IN SOME FORM THROUGH THE FIRST HALF OF AVIATION FORECAST AS CURRENT RADAR SHOWS NAM IS VERIFING MUCH BETTER WITH CURRENT SHORTWAVE AND ASSOCIATED LEE TROUGH MOVING EAST ONTO NORTHERN PLAINS. && .FIRE WEATHER... WILL UPGRADE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR THE FAR SOUTHWEST FOR TODAY. STRONG SOUTHEAST FLOW WILL INCREASE THIS MORNING AND AFTERNOON WITH WINDS OF 20 TO 25 MPH EXPECTED. ALTHOUGH WE WILL SEE A CHANCE OF MORNING CONVECTION AND WETTING RAINS...ALONG WITH INCREASING LOW LEVEL MOISTURE...THE STRONG WINDS...COMBINED WITH THE WARMER TEMPERATURES SHOULD HELP TO COUNTERACT THE INCREASING MOISTURE...AND DROP RELATIVE HUMIDITIES TO AROUND 20 TO 25 PERCENT IN THE FAR SOUTHWEST. HUMIDITIES THIS LOW...WITH SUSTAINED WINDS OF 20 TO 25 MPH...AND HIGHER GUSTS WILL PUSH THE RANGELAND FIRE DANGER INDEX INTO THE VERY HIGH OR EXTREME CATEGORY...AND PRODUCE POTENTIALLY EXPLOSIVE FIRE GROWTH CONDITIONS. && .BIS WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM THIS AFTERNOON THROUGH THIS EVENING FOR NDZ031-032-040-043. && JV/HW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 514 AM CDT SUN AUG 12 2007 NDZ001>005-009>013-017>023-025-033>037-041-042-044>048-050-051- 131015- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT- ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 514 AM CDT SUN AUG 12 2007 /414 AM MDT SUN AUG 12 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND LATE TONIGHT. SOME STORMS OVER SOUTHWESTERN NORTH DAKOTA THIS MORNING MAY BE STRONG ENOUGH TO CONTAIN SMALL HAIL AND GUSTY WINDS. NO LARGE AREA OF STRONG OR SEVERE THUNDERSTORMS IS ANTICIPATED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY...AND AGAIN THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ031-032-040-043-131015- GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN- 414 AM MDT SUN AUG 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING HAS BEEN ISSUED FOR THIS AFTERNOON AND EARLY EVENING FOR LOW HUMIDITIES AND GUSTY SOUTHEAST WINDS OF 20 TO 30 MPH. THERE IS A CHANCE OF THUNDERSTORMS TODAY AND LATE TONIGHT. SOME STORMS THIS MORNING MAY BE STRONG ENOUGH TO CONTAIN SMALL HAIL AND GUSTY WINDS. NO LARGE AREA OF STRONG OR SEVERE THUNDERSTORMS IS ANTICIPATED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY...AND AGAIN THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
The Rapid City radar (KUDX), 230 km away, was scanning. The volume nearest the first event began at 14:08 UTC.
1 hail. Local standard time, as filed.
The spotter reported a long duration hail event, 20 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53284.